Global Pharma agrees to recall Delsam Pharma’s over-the-counter Artificial Eye Ointment due to potential bacterial contamination.
The FDA issued an update to the warning issued early in February and recommended that Global Pharma recall Delsam Pharma’s Artificial Eye Ointment, with the firm agreeing to initiate a recall.
In addition to the contaminated artificial tears products, the FDA is also warning consumers and health care professionals not to purchase or use Delsam Pharma’s Artificial Eye Ointment due to potential bacterial contamination.
This is an over-the-counter product, manufactured by Global Pharma Healthcare Private Limited, intended to be sterile.
According to the FDA, in the initial warning from February 2, consumers and health care practitioners were warned not to purchase and to immediately stop using EzriCare Artificial Tears or Delsam Pharma’s Artificial Tears due to potential bacterial contamination. Using contaminated artificial tears increases risk of eye infections that could result in blindness or death. Patients who have signs or symptoms of an eye infection should talk to their health care provider or seek medical care immediately.
Global Pharma initiated a voluntary recall at the consumer level of all unexpired lots of EzriCare Artificial Tears and Delsam Pharma’s Artificial Tears. FDA recommended this recall due to the company’s violations of current good manufacturing practice, that included lack of appropriate microbial testing, formulation issues (the company manufactures and distributes ophthalmic drugs in multi-use bottles, without an adequate preservative), and lack of proper controls concerning tamper-evident packaging, according to the FDA.
The FDA in collaboration with the CDC and state and local health departments is investigating a multistate outbreak involving a rare, extensively drug-resistant strain of Pseudomonas aeruginosa bacteria.
As of January 31, 55 patients in 12 states were identified by the CDC to have infections linked by epidemiologic and laboratory evidence to use of EzriCare Artificial Tears. Associated adverse events include hospitalization, one death with bloodstream infection, and permanent vision loss from eye infections. CDC recommended that consumers stop using EzriCare Artificial Tears pending additional guidance from CDC and FDA.
FDA also placed Global Pharma Healthcare Private Limited on import alert for providing an inadequate response to a records request and for not complying with current good manufacturing practice requirements. The import alert prevents these products from entering the United States. FDA encourages health care professionals and patients to report adverse events or quality problems with any medicine to FDA’s MedWatch Adverse Event Reporting program:
Consumers may also report adverse reactions by contacting FDA’s Consumer Complaint Coordinators.